Michigan, 2019

Winter Weather in Michigan, November 2 to 3, 2019

November 2 to 3, 2019 · NWS MQT · 4 events in 4 counties and zones

Moderate lake effect snow accumulation was observed over the northwest wind snow belts of Upper Michigan from the evening of the 2nd into the morning of the 3rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moderate lake effect snow accumulation was observed over the northwest wind snow belts of Upper Michigan from the evening of the 2nd into the morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 2, 6:19 PM EST, 41 minutes earlier.

Area forecast discussion, Nov 2, 6:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
719 PM EDT Sat Nov 2 2019

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM EDT SAT NOV 2 2019

Upper air pattern consists of a 500 mb trough across the east half
of the U.S. with the trough axis across the upper Great Lakes this
morning. This trough de-amplifies for this forecast period as it
heads into the eastern U.S. Weak small shortwaves continue to move
through the area for this forecast period and will help at times to
enhance the lake effect snow showers that are ongoing in the west to
northwest lake effect wind snow belts through tonight. Winds back
around to the southwest on Sunday to wind down and push the bands
offshore of even the Keweenaw. Until then, could be up to 5 inches
of snow tonight focused in the northern Schoolcraft and the east
half of Alger County. For this reason, will issue a winter weather
advisory for lake effect snow until 10z. Did not make too many
changes to the going forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 406 PM EDT SAT NOV 2 2019

The upcoming week looks mostly cold with frequent shots of snow as
long wave ridging remains locked in place over the western U.S. and
extending north into the Pacific coast of Canada, and long wave
troughing downstream covers the Great Lakes and most of the eastern
U.S.

The first system to watch arrives Sunday night. A subtle mid-level
short wave diving southeast through British Columbia today will
round the base on the broad long wave trough and reach Wisconsin by
12z Monday. Models all have weak forcing with this wave, with most
of it focused over the central and eastern u.P. They all have some
Lake Michigan lake-effect precip as well with generally S surface
flow up the lake and 1000-850 mb convergence focused in a SW to NE
oriented band from the Garden Peninsula through Luce County from
about 03z to about 09z Monday. Used the median QPF for this period
but adjusted upward by a hundredth or two where those L-E showers
should set up. Along with the GFS Cobb SLRs, this gives less than an
inch most areas (some maybe only a trace), but 1-2" over the central
and east away from the shoreline (generally ESC to ISQ and ERY, but
with the immediate lakeshores too warm for accumulating snow). And
that's just the first in a parade of weak systems and subsequent
cold air shots.

For Tuesday, it looks like we'll get a glancing blow from the
coldest air (850 mb temps down to about -13 C). As this cold air
filters in and winds turn to the NW behind the surface trough, lake-
effect snow takes over. it looks short-lived, however, with short
wave ridging building in and associated mid-level drying and
subsidence quashing that precip by Tuesday afternoon. Still, between
Monday night and midday Tuesday we should at least see amounts of
generally 1-3" in the NW and WNW wind lake-effect belts. This using
the 75th percentile model QPF (NBM QPF for L-E continues to be
unusable) and the GFS Cobb SLR again, capped at 20:1 (really it ends
up mostly around 15:1 to 18:1 anyway). As we get closer and hi-res
models come into range, these amounts could potentially come up into
advisory criteria but for now will take the approach of broader
coverage of lower amounts.

Wednesday looks similar to Monday at this point with another weak
system providing a very little bit of synoptic/WAA snow followed by
a quick transition to NW wind LES in the afternoon and through the
night. Prior to that there could perhaps be a short window for more
Lake Michigan lake-effect with colder air already in place to begin
with, but did not do much with that at this point. Wednesday is out
of the QPF range but at the moment amounts look similar to Monday
night-Tuesday's LES event: maybe advisory criteria locally. It looks
like once again dry air works in too quickly for a long-lasting
heavy LES event. As snow showers subside Thursday (except east) the
main story becomes the cold. That second cold shot Thursday is
actually quite impressive for this time of year. GFS modeled 850 mb
temps would be well below the 10th percentile of sounding climo and
within 1-2 C of the all-time minimum for the given day/time 12z Thu
at INL and 00z Fri at GRB. For what it's worth, the 10th percentile
for MaxT on 11/7 at WFO MQT is 29, and the record low MaxT is 19
(The GRB sounding and WFO MQT have similar periods of record.) From
a purely statistical view, this would suggest highs in the low 20s
on Thursday. Dynamically speaking, a -16 C 850 mb temp (the GEFS
mean) with mixing to about 1 km suggests a high of about 23.
Therefore, adjusted Thursday's highs downward from the NBM, below
the CONSRaw, and to just a degree above the model 10th percentile
(NOT the obs 10th percentile as described above). Kind of splitting
hairs here though when the bottom line is... it's gonna be cold on
Thursday.

The same statistical approach would give lows in the upper single
digits here at the WFO Friday morning, but of course MinT is more
sensitive to wind and cloud cover. Right now it looks like sfc
ridging may try to work in for lows that cold Friday morning so
adjusted them down from the NBM, but did not go all the way down as
cold as I could have. Looking ahead to next weekend, it looks like
more of the same old same old with continued cold and on-and-off LES
shots.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 708 PM EDT SAT NOV 2 2019

KIWD and KSAW have been bouncing between MVFR and VFR this
evening, with this trend likely to continue for the next several
hours until the lake-effect machine finally subsides. At KCMX
however, lake-effect snow showers will likely persist through much
of the overnight hours, tapering off Sunday morning. By mid-
morning at KIWD and KSAW, although some lingering lower-level
clouds may remain, VFR conditions are anticipated to prevail for
the remainder of the day. KCMX looks to be a bit more questionable
as there are some indications that the LL stratus deck may have a
difficult time clearing out. By the end of this TAF period,
additional showers/reduced ceilings will likely be making their
way into Upper Michigan, with KIWD the first of the terminals to
be impacted by this next round of precip.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 242 PM EDT SAT NOV 2 2019

20 to 30 knot winds will continue through tonight out of the west or
northwest. The wind goes below 20 knots through Mon before getting
up to 30 knots with some gale force gusts Mon night into Tue out of
the northwest. The wind then gets that high again Wed night into Thu
out of the northwest again. These would be the three periods where
the strongest wind would occur on Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 5 AM EST Sunday for MIZ006-085.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...RJC
AVIATION...lg
MARINE...07
Hazardous weather outlook, Nov 2, 3:41 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
441 PM EDT Sat Nov 2 2019

MIZ001>005-007-009>014-084-032045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-
441 PM EDT Sat Nov 2 2019 /341 PM CDT Sat Nov 2 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

About an inch of additional snowfall is expected tonight over the
Keweenaw Peninsula and western highlands which may create locally
slick driving conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On and off lake-effect snow showers are expected throughout the
week in the northwest wind snow belts, with minor accumulations
expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals to the National
Weather Service via Twitter or Facebook using #906wx, or by
calling the National Weather Service office located near
Marquette.

MIZ006-085-032045-
Alger-Northern Schoolcraft-
441 PM EDT Sat Nov 2 2019

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

A few inches of snow is expected tonight, mainly east of Munising
and north of M-28. See the latest Winter Weather Message for more
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On and off lake-effect snow showers are expected throughout the
week in the northwest wind snow belts, with minor accumulations
expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals to the National
Weather Service via Twitter or Facebook using #906wx, or by
calling the National Weather Service office located near
Marquette.

LSZ162-240>251-263>267-032045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
441 PM EDT Sat Nov 2 2019 /341 PM CDT Sat Nov 2 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
441 PM EDT Sat Nov 2 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
November 2, 7:00 PM EST to November 3, 12:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The spotter ten miles south of Grand Marais measured seven inches of lake effect snow in less than 18 hours.

Winter Weather, Northern Schoolcraft

When
November 2, 7:00 PM EST to November 3, 12:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated four to six inches of lake effect snow accumulated in less than 18 hours over far northern portions of Schoolcraft County.

Winter Weather, Baraga

When
November 2, 7:00 PM EST to November 3, 10:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured five inches of lake effect snow in less than 18 hours.

Winter Weather, Ontonagon

When
November 2, 7:00 PM EST to November 3, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured five inches of lake effect snow in less than 18 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863490, 863491, 863492, 863493.